Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS San Diego, CA

November 29, 2018Orange County, Riverside County, California

NWS San Diego, CA issued this flash flood warning at Nov 29, 2018, 9:06 AM PST for Orange County, Riverside County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2018, 9:06 AM PST (17:06 UTC)
Expired
Nov 29, 2018, 12:00 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Orange County, CA, Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 10:49 AM PSTHEAVY RAIN 3.3410 Ne Mission Viejo, CAMESONET STATION SAOC1, PORTOLA HILLS (5 ENE).
Nov 29, 10:55 AM PSTHEAVY RAIN 3.249 Ne Mission Viejo, CAMESONET STATION SNPC1, SANTIAGO PEAK 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS56 KSGX 291706
FFWSGX
CAC059-065-292000-
/O.NEW.KSGX.FF.W.0030.181129T1706Z-181129T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
906 AM PST THU NOV 29 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  East central Orange County in southwestern California...

* Until noon PST

* At 905 AM PST, Doppler radar indicated heavy rain moving into the Holy
  Burn Scar. Flash flooding will likely begin shortly and possible debris
  flows in the Trabuco Canyon. Rainfall rates of 0.25 inches in 15 minutes
  are expected for about 1 hour duration. This could lead to flash flooding
  and debris flows into other canyons including Indian, Horsethief, Temescal
  and Coldwater. The debris flow can consist ash, rock, mud, vegetation and
  other loose materials. Debris flows can travel quickly and with little
  warning. Debris flows can remain in drainages but blockage can result in
  overtopping and sudden surges of mud. Hourly rainfall should exceed 0.50
  inch rates across the steep headwaters of the Holy Scar. 

* Some locations that will likely experience flooding include...
  Western Lake Elsinore, Temescal Valley and Ortega Highway 74. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. Rockslides, mudslides
and debris flows in steep canyon terrain are likely.

&&

LAT...LON 3376 11748 3372 11744 3372 11740 3365 11738
      3365 11743 3364 11750 3367 11751 3372 11755
      3375 11753

$$

Tardy
2 follow-up statements
407 
WGUS76 KSGX 291801
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1001 AM PST THU NOV 29 2018

CAC059-065-292000-
/O.CON.KSGX.FF.W.0030.000000T0000Z-181129T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
1001 AM PST THU NOV 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON PST FOR
RIVERSIDE AND EAST CENTRAL ORANGE COUNTIES...

At 959 AM PST, Doppler radar indicated very heavy rainfall entering
the Holy burn scar. Flash flooding will likely begin shortly and
debris flows will likely begin in Trabuco Canyon and possibly
in the Indian, Temescal, Coldwater, Horsethief, Rice, McVicker and 
Leach Canyons which drain towards Lake Elsinore. Debris flows can 
move quickly and with little warning. 

Some locations that will experience likely flooding include...
Western Lake Elsinore, Temescal Valley and Ortega Highway 74. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3376 11748 3372 11744 3372 11740 3365 11738
      3365 11743 3364 11750 3367 11751 3372 11755
      3375 11753

$$

Tardy
250 
WGUS76 KSGX 292004
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1204 PM PST THU NOV 29 2018

CAC059-065-292010-
/O.EXP.KSGX.FF.W.0030.000000T0000Z-181129T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-Orange CA-
1204 PM PST THU NOV 29 2018

...THE FLASH FLOOD WARNING FOR RIVERSIDE AND EAST CENTRAL ORANGE
COUNTIES HAS EXPIRED...

The flash flood warning has been allowed to expire. Light rainfall continues
but the threat for debris flows and flash flooding has decreased. Additional
showers will again pose the threat for flash flooding or debris flows later
this afternoon and evening. Water will continue to flow in the dry creeks
and debris is reported on roadways in Trabuco and Temescal canyons.

Please continue to heed any remaining road closures. Contact local officials
for more information. 

LAT...LON 3376 11748 3372 11744 3372 11740 3365 11738
      3365 11743 3364 11750 3367 11751 3372 11755
      3375 11753

$$

Tardy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 3:07 AM PST, 5 hours 59 minutes earlier.

Area forecast discussion, Nov 29, 3:07 AM PST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
307 AM PST Thu Nov 29 2018

.SYNOPSIS...
A Pacific storm system will bring widespread moderate to locally
heavy precipitation for today into tonight along with strong and
gusty winds. Some snow will occur in the mountains for this
afternoon into tonight, mainly above 6000 feet. Some light
precipitation could linger at times in San Diego County into early
Saturday. A weather system passing by to the north will bring
another round of showers from midday Saturday through early Sunday
with strong and gust west winds in the mountains and deserts. The
rest of Sunday through Tuesday will be mostly dry with cool
nights and a daytime warming trend for Monday and Tuesday. Another
storm system could move through the region around Wednesday and
Thursday of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Sunday)...
There are only minor changes to the existing forecast through
Saturday. Aircraft soundings late Wednesday evening showed a deep
saturated layer from the mountains westward from the surface to
above 10k feet with areas of light rain and drizzle for coast
areas into the valleys and onto the coastal slopes of the San
Bernardino County mountains.

South to southwest winds will strengthen ahead of the cold front
early this morning. The current timing would have the front
reaching northwest Orange County around 9 AM, northwest San Diego
County around 10 AM, and downtown San Diego around noon. Higher
resolution models show wind gusts just ahead of the front over the
inner coastal waters and adjacent coastal waters could exceed 40
mph. Given the strengthen of the wind field aloft, stronger gusts
are possible with any convection along the front.

Isolated thunderstorms will be possible along the front and given
the lower level shear profile just ahead of the front, there
remains some possibility for storm rotation, mainly for Orange
and northwestern San Diego County and adjacent coastal waters, and
possibly extending into the Inland Empire. There is a small
possibility of waterspouts over Orange and possibly the San Diego
County coastal waters this morning, mainly near the front. Behind
the front, winds will shift to the west with strong winds and
wind gusts for this afternoon into tonight in the mountains from
the ridgetops and desert slopes into adjacent desert areas. Gusty
west winds over the coastal waters will extend into adjacent
coastal areas through this afternoon.

Behind the front, showers will continue through this afternoon,
especially near the mountains. A second area of greater shower
coverage and isolated thunderstorms is expected to move across the
coastal waters and into adjacent coastal areas during the late
afternoon or early evening, then decrease from the northwest
overnight. Smaller chances for mostly light showers will continue
at times for central and southern portions of San Diego County
into Wednesday morning.

The next round of showers is expected to reach the area by around
midday Saturday with showers continuing into the evening along and
west of the mountains. West winds in the mountains and deserts
could be even stronger than for the system today.

&&

.LONG TERM (Sunday through Wednesday)...
Any lingering showers are expected to end over southern coastal
areas on Sunday morning. The rest of Sunday though Tuesday will be
mostly dry with very cool nights and daytime warming trend for
Monday and Tuesday. The next significant low pressure system off
is expected to be off the West Coast on early Tuesday. It is
expected to bring some additional precipitation to portions of
Southern California on Wednesday into Thursday. There remain some
track differences as well as what areas might receive the most
significant precipitation. With the more southern track of the
ECMWF, the more significant precipitation might go into northern
Baja and far southern California.

&&

.AVIATION...
291000Z...Coast/Valleys/Mountains...Cigs will continue between 600-
800 feet msl with several cloud layers above that. Light rain and
drizzle will continue to reduce visibility this morning. A cold
front will move through KSNA/KONT around 15-16Z and KCRQ/KSAN 19-
20Z. This will bring heavy rainfall, strong winds and isolated
thunderstorms. Winds 20-30 knots with local gusts to 35 knots
possible. Post-frontal cloud bases will rise to 3000-4000 feet MSL.
Another round of showers is likely to impact the terminals this
evening with wind gusts of 25-30 knots. Showers decrease and some
scatter out is possible from north to south after 03-06Z tonight.

Deserts...Gradually lowering clouds as showers develop this morning
with the cold front, down to 4000 feet msl. Heavier rain could drop
cigs and vis between about 18-23Z today. Wind gusts of 25-35 knots
are likely after 20Z.

&&

.MARINE...
Strong winds and rough seas are forecast through Friday. A cold
front will bring a band of very strong winds, heavy rain, and a
slight chance of thunderstorms. A Marine Weather Statement is in
effect today from the late morning through early afternoon for any
severe weather. A Small Craft Advisory is in effect through Friday.
Hazardous winds and seas are forecast again for late Saturday
through Sunday.

&&

.BEACHES...
A long-period swell from the west-northwest will continue to
generate high surf. The surf will peak tonight into Friday before
gradually subsiding over the weekend. For details, check the High
Surf Advisory and the Surf Zone Forecast.

&&

.HYDROLOGY...
After the lighter rainfall overnight, more widespread and heavier
rainfall is expected with the cold front as it moves through
southwest California this morning and early afternoon. Isolated
thunderstorms are possible with the cold frontal passage and
following the passage of the cold front into tonight. Rainfall
rates of one half to one inch per hour will be possible with
heavier showers and thunderstorms. Rainfall rates of around one
half inch per hour will be possible on southwest facing mountain
slopes with isolated amounts to around one inch with the front.
These rainfall rates are capable of causing local urban flooding,
ponding of water in poorly drained areas, and deadly mud slides
and debris flows on and below recent burn areas. The Flash Flood
Watch for recent burn areas has been extended and now goes from
this morning through late tonight.

After the front passes, periods of showers with isolated
thunderstorms will continue through tonight, with showers
decreasing from the northwest late tonight through early Friday
morning. Through early Friday, rainfall is expected to range from
around one inch near the coast to 2 to 4 inches in the mountains.
Isolated rainfall totals of around 5 inches will be possible on
favored southwest facing slopes. Around one half inch of rainfall
is expected in the high desert areas and one tenth to one quarter
inch in the lower deserts.

A second storm passing by to the north is expected to bring
another round of showers from around midday Saturday into early
Sunday with less rainfall expected.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 6 AM this morning to 6 AM PST Friday for
     Apple and Lucerne Valleys-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     Winter Weather Advisory from noon today to 2 AM PST Friday for
     Riverside County Mountains-San Bernardino County Mountains.

     Flash Flood Watch from 6 AM PST this morning through late
     tonight for Orange County Inland Areas-Riverside County
     Mountains-San Bernardino County Mountains-Santa Ana
     Mountains and Foothills.

     Wind Advisory from 8 AM this morning to 6 PM PST this evening
     for Orange County Coastal Areas-Orange County Inland Areas-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Coastal Areas-San Diego County
     Valleys-Santa Ana Mountains and Foothills.

     High Surf Advisory until 8 PM PST Saturday for San Diego County
     Coastal Areas.

     High Surf Advisory until 10 PM PST Friday for Orange County
     Coastal Areas.

PZ...Small Craft Advisory until 10 PM PST Friday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC/HYDROLOGY...17
AVIATION/MARINE/BEACHES...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 7:57 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino4 hr
Nov 29, 9:56 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.